MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE

THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Model Number 102953
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Hemorrhagic Stroke (4417); Ischemia Stroke (4418); Heart Failure/Congestive Heart Failure (4446)
Date of Event 06/25/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Section d4: device lot number was not provided, so the expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient was on extracorporeal membrane oxygenation (ecmo) and had a history of recent mitral valve replacement (mvr), stents, and thrombus on the mitral valve (mv) pre-implant.A centrimag right ventricular assist device (rvad) via a third-party catheter (protek duo) was placed due to right ventricular (rv) dysfunction.On (b)(6) 2025, the patient passed away due to a large mid-cerebral artery (mca) stroke.
 
Event or Problem Description
It was additionally reported that the mca stroke was an mca lesion that was followed by hemorrhagic stroke after mechanical thrombectomy of the left middle cerebral artery occlusion, which was complicated by bleeding requiring coil embolization.The stroke was identified via computed tomography (ct) scan.The centrimag was not thought to have contribute to the mca stroke.The patient was unresponsive to commands postoperatively.The site could not confirm if there was any malfunction of the outflow graft bend relief that indicated why it was not used during lvad implant.The death was not considered to be device or therapy related, and the lvad and centrimag operated as intended.
 
Additional Manufacturer Narrative
H8 - usage of device - correction.Manufacturer¿s investigation conclusion: a direct correlation between the reported events and the centrimag pump could not be conclusively established through this evaluation.The patient was implanted with a left ventricular assist device (lvad) on (b)(6) 2025 and after implant was transitioned from cardiopulmonary bypass to a centrimag pump for right ventricular assist device (rvad) support.The rvad speed was set to 4700 revolutions per minute with flow of 3.7 liters per minute.The patient¿s heart rate was 77 beats per minute with blood pressure of 76 systolic/66 diastolic (mean 73) millimeters of mercury (mmhg).After the operation, the patient was found to be unresponsive to commands, and a computed tomography scan reportedly showed a middle cerebral artery (mca) stroke.A mechanical thrombectomy was performed and was complicated by bleeding, which required coil embolization.The patient ultimately expired on (b)(6) 2025 due to the mca stroke.It was reported that the patient¿s outcome was not considered to be device or therapy related, and the rvad reportedly operated as intended.The centrimag pump was not returned for evaluation.The lot number of the product was not reported.The centrimag blood pump instructions for use (ifu) (rev.C) lists adverse events that may be associated with the centrimag circulatory support system, including thromboembolism (venous or arterial non-central nervous system), neurologic dysfunction, bleeding, and death, under ¿adverse events¿.This ifu also provides the following warnings and cautions: ifu warning #7: it is intended that systemic anticoagulation be utilized while this device is in use.Anticoagulation levels should be determined by the physician based on risks and benefits to the patient.Ifu warning #10: frequent patient and device monitoring is recommended.Ifu caution #2: this device should only be used by persons thoroughly trained in extracorporeal circulation procedures.The current revisions of the instructions for use (ifu) and operation manual can also be found on the electronic ifu page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
CENTRIMAG BLOOD PUMP
Common Device Name
BLOOD PUMP FOR ECMO, LONG-TERM (> 6 HOURS) USE
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22482855
Report Number3003306248-2025-00211
Device Sequence Number15620325
Product Code QNR
UDI-Device Identifier07640135140627
UDI-Public(01)07640135140627
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number102953
Device Catalogue Number102953
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/26/2025
Supplement Date Received by Manufacturer08/22/2025
Initial Report FDA Received Date07/11/2025
Supplement Report FDA Received Date09/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age41 YR
Patient SexMale
Patient Weight84 KG
Patient EthnicityNon Hispanic
Patient RaceWhite